Urgent Question Regarding Prednisone Burst Dosage

Posted by susiequeue @susiequeue, Aug 24 1:18pm

Hello, I've had PMR for 2 years. After lots of struggles finally tapered to 5 mg daily. Currently on vacation hours from home, developed severe back pain radiating to both hips. Have had hip and shoulder pain with PMR but never back pain. Went to local ER, doctor prescribed burst of 40 mg pred daily for 5 days then back to 5 mg. My home rheumatologist advises against this. Wants me to go from 40 to 20 for 2 weeks then see her. I'm so upset! All my work tapering will be gone and have to start again. I'm tempted to just go back to 5 mg and see what happens! Would appreciate any feedback, thanks so much.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

@susiequeue, I'll let other members who have used prednisone weigh in with their experiences and thoughts.

My initial thoughts are to go with your rheumatologist's recommendation. She knows you the most thoroughly. The ER doctor is not as familiar with you.

I know you're upset and that you feel like all your careful and hard work tapering to 5 mg a day will be gone. But your will power and confidence that you can do it is not gone. You can do this.

REPLY

@susiequeue, I agree with @colleenyoung. Your rheumatologist knows you the best and if it were me I might have a discussion with my rheumatologist and ask some "what if" questions. My rheumatologist was very helpful when I was tapering and provided many suggestions, some I tried and some I didn't. I know it's disappointing after making so much progress on the tapering so one of my what if questions would be how about if I try to see if going to 5 mg provides pain relief before jumping to a higher level. My rheumy always told me to listen to my body and that's kind of what you want to do.

Good luck on whatever you try!

REPLY
@johnbishop

@susiequeue, I agree with @colleenyoung. Your rheumatologist knows you the best and if it were me I might have a discussion with my rheumatologist and ask some "what if" questions. My rheumatologist was very helpful when I was tapering and provided many suggestions, some I tried and some I didn't. I know it's disappointing after making so much progress on the tapering so one of my what if questions would be how about if I try to see if going to 5 mg provides pain relief before jumping to a higher level. My rheumy always told me to listen to my body and that's kind of what you want to do.

Good luck on whatever you try!

Jump to this post

Thanks so much for your helpful reply! My instinct is to take 5 and see what happens, if it's bad I'll go up to 20. I'm looking forward to my appointment with Rheumatologist, I just began seeing her so we're still getting to know each other. Thanks again!

REPLY
@colleenyoung

@susiequeue, I'll let other members who have used prednisone weigh in with their experiences and thoughts.

My initial thoughts are to go with your rheumatologist's recommendation. She knows you the most thoroughly. The ER doctor is not as familiar with you.

I know you're upset and that you feel like all your careful and hard work tapering to 5 mg a day will be gone. But your will power and confidence that you can do it is not gone. You can do this.

Jump to this post

Thanks so much Colleen for your vote of confidence, I really needed your message. I appreciate your insight. So glad I happened to find this forum😊

REPLY

Keep us informed as to what you do and how it goes.

REPLY

This isn’t close to your situation of going from 5 to 40 but for a trip in May my rheumatologist let me jump from 2 to 5 for a week and then I went back to 2 with no problem.

REPLY

@susiequeue Please make an effort to eliminate other possible causes for your back pain. I have seen that doctors want to lay all kinds of pain at the feet of PMR and treat with steroids. I have had shoulder pain for months and finally talked them into doing an MRI. I have known all along that the shoulder pain was very much different than my other pain in level of pain, activities that set it off, etc – just not similar but the doctors did not want to budge.

I finally had the MRI and I have all manner of injuries that will require a shoulder replacement surgery to resolve, NOT more steroids. Apparently it is possible to have a series of minor injuries that lead to more significant injuries, that lead to more, etc. It is an accumulation of these problems that finally set off the pain, not any one problem individually.

If necessary see a back specialist and they can rule out other causes. Remember PMR is a default diagnosis and thus all other causes for a pain need to be eliminated first before PMR is put on the table.

So sorry you have this problem and especially on vacation. Hope things work out well for you.

REPLY

Thank you for this feedback. I've been having a gut feeling that this may be a back issue, especially since stretching makes it so much better and when PMR hut my shoulders any stretching was so painful. I appreciate your help!

REPLY
@susiequeue

Thanks so much for your helpful reply! My instinct is to take 5 and see what happens, if it's bad I'll go up to 20. I'm looking forward to my appointment with Rheumatologist, I just began seeing her so we're still getting to know each other. Thanks again!

Jump to this post

Why go back up to 20mg and not 10 if it gets bad?

REPLY

Your rheumatologist is right. When I went from 7.5 to 5, pain increased substantially. Can not imagine going from 40 down to 5!

REPLY

I'm in a similar situation as @susiequeue . The ER started me on one of the 5 day packs where you start at 60mg and taper down. As soon as I got below 35mg the pain came roaring back; after 2 more ER visits, my neurologist put me back up to 40mg for 4 weeks, hopefully to begin tapering after that–from 40mg to 35mg to 30mg. In other words, *slowly*. It's a much higher dose than most people I've encountered here, and I really hate being on prednisone, but it's the only thing that has helped. IMO going from 40mg to 5mg at once is too much, too fast. The last thing you want is to bring on another flare. I think your rheumatologist is right, and she is surely more experienced with PMR than an ER doc. I hope you get relief soon.

REPLY
@susiequeue

Thanks so much Colleen for your vote of confidence, I really needed your message. I appreciate your insight. So glad I happened to find this forum😊

Jump to this post

I do emphasize with this roller coaster ride of PMR and prednisone. I Have been gradually weaning for the last six months and now down to 2 mg. I suddenly started having low back pain specifically in the sacroiliac joint area radiating down my leg. Typical SI symptoms. No other PMR symptoms but was initially concerned that it was a relapse. Doctor advised using Tylenol or ibuprofen and if that works then it probably isn’t PMR. Along with the appropriate stretching exercises and the Tylenol it works. Keep in mind that everyone is different and your rheumatologist knows you And the treatment plan that you should be on

REPLY
Please sign in or register to post a reply.
  Request Appointment